Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 185, NWS Midland/Odessa, TX

July 29, 2002Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 29, 2002, 3:26 PM CDT for Pecos County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2002, 3:26 PM CDT (20:26 UTC)
Expired
Jul 29, 2002, 5:45 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 203 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3934 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WUUS54 KMAF 292026
SVRMAF
TXC371-292115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AND CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 415 PM CDT

* AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF FORT STOCKTON...MOVING 
  NORTHWEST AT 10 MPH.  OTHER THUNDERSTORMS WERE DEVELOPING ACROSS   
  WESTERN AND CENTRAL PECOS COUNTY.  A SECOND STORM APPROACHING      
  SEVERE LIMITS WAS LOCATED NEAR THE PECOS AND REEVES COUNTY BORDER  
  15 MILES SOUTHWEST OF COYANOSA.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  FORT STOCKTON...AND BELDING

DESTRUCTIVE WINDS UP TO 65 MPH CAN BE EXPECTED...ALONG WITH DIME 
SIZE HAIL. IF YOU CANNOT GET UNDERGROUND...GO TO AN INTERIOR ROOM ON THE 
LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS

LAT...LON 3075 10355 3031 10254 3119 10245 3126 10283 3137 10302

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:29 PM CDT, 57 minutes earlier.

Area forecast discussion, Jul 29, 2:29 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT MON JUL 29 2002

MID LEVEL SHEAR AXIS NE-SW FM RED RIVER VALLEY INTO TRANS PECOS RGN
WITH REMNANTS OF MCS ACRS W TX. NEW CELL GENERATION OCCURRING IN WRN
PB ATTM AS OUTFLOW BOUNDARY MOVES INTO WARM/UNMODIFIED AIR.  ACRS NE
CWFA ATMOSPHERE IS WORKED OVER AND WITH LITTLE HEATING THERE TODAY
EXPECT THAT MOST STORMS WILL DEVELOP ACRS TRANS PECOS WHERE BEST
INSTABILITY COMBINES WITH OROGRAPHICS. HEAVY RAIN CERTAINLY A CONCERN
AS 5H THETA-E RIDGE AXIS/PWS TO 1.5 ARE COINCIDENT WITH MID LEVEL
SHEAR AXIS. VORTICITY MAXIMA WITHIN SHEAR AXIS TO MOVE INTO DAVIS
MTNS RGN OVERNIGHT.  WITH 5H THETA-E RIDGE AXIS STILL ORIENTED WITHIN
MID LEVEL SHEAR AXIS TMW EXPECT THAT BEST RN CHC WILL BE ACRS TRANS
PECOS AGAIN AND WILL CONTINUE WITH SCT POPS W.  STR BEGINS TO
STRENGTHEN ACRS SWRN U.S. TUESDAY...THIS WILL PULL REMNANTS OF MID
LEVEL SHEAR AXIS WWD ON WEDNESDAY...FAVORING POPS IN W AGAIN.  BY
THURSDAY PM MID LEVEL WLYS WILL SAG S INTO NRN AZ/NM SETTING UP A NEW
SHEAR AXIS ACRS FAR W TX. THIS WITH 5H THETA-E RIDGE AND OROGRAPHICS
CERTAINLY ENUF TO CONTINUE WITH MTN POPS. ONLY SUBTLE SFC TROF ACRS W
TX PLAINS INTO AS RIDGE REMAINS N, ERGO TOKEN POPS PLAINS.

PRELIMS
MAF   71/91/72/94  333
LSA   70/89/70/92  322
6R6   73/91/74/92  543
MRF   62/82/61/83  444
CNM   72/94/71/95  333

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Jul 29, 1:01 PM CDT, 2 hours 25 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
101 PM CDT MON JUL 29 2002

.SYNOPSIS...
A COMPLEX OF THUNDERSTORMS MOVED INTO THE PERMIAN BASIN THIS
MORNING...ENTRENCHING A RAIN COOLED AIRMASS OVER THE EASTERN PARTS
OF THE AREA.  THE COOL AIRMASS WAS ADVANCING WEST INTO
SOUTHEAST NEW MEXICO AND THE TRANS PECOS BY EARLY AFTERNOON...
IN THE FORM OF AN OUTFLOW BOUNDARY.  THIS BOUNDARY IS EXPECTED TO
STALL...AND PROVIDE A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT.

.WEATHER HAZARDS...
THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PARTS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING.  THE
MOST SIGNIFICANT STORMS LATE THIS AFTERNOON AND THIS EVENING WILL
OCCUR ACROSS SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION OF
SOUTHWEST TEXAS...AS THE OUTFLOW BOUNDARY INTERACTS WITH THE WARMER
AIRMASS TO THE WEST.  SUFFICIENT AFTERNOON HEATING WEST OF THE
OUTFLOW BOUNDARY WILL ENHANCE THE POTENTIAL FOR ISOLATED DOWNBURSTS
WITH STORMS IN THOSE AREAS.  THESE DOWNBURSTS COULD RESULT IN
DAMAGING THUNDERSTORM WINDS.

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO
THE EXPECTED ISOLATED NATURE OF ANY SEVERE STORMS WHICH DO DEVELOP.
HOWEVER...SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST WEATHER
CONDITIONS AND LISTEN FOR LATER UPDATES.

LINDLEY
Special weather statement, Jul 29, 1:04 PM CDT, 2 hours 22 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300400-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
104 PM CDT MON JUL 29 2002

CORRECTED TO ADD MENTION OF LOCALLY HEAVY RAIN

.SYNOPSIS...
A COMPLEX OF THUNDERSTORMS MOVED INTO THE PERMIAN BASIN THIS
MORNING...ENTRENCHING A RAIN COOLED AIRMASS OVER THE EASTERN PARTS
OF THE AREA.  THE COOL AIRMASS WAS ADVANCING WEST INTO
SOUTHEAST NEW MEXICO AND THE TRANS PECOS BY EARLY AFTERNOON...
IN THE FORM OF AN OUTFLOW BOUNDARY.  THIS BOUNDARY IS EXPECTED TO
STALL...AND PROVIDE A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT.

.WEATHER HAZARDS...
THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PARTS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING.  THE
MOST SIGNIFICANT STORMS LATE THIS AFTERNOON AND THIS EVENING WILL
OCCUR ACROSS SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION OF
SOUTHWEST TEXAS...AS THE OUTFLOW BOUNDARY INTERACTS WITH THE WARMER
AIRMASS TO THE WEST.  SUFFICIENT AFTERNOON HEATING WEST OF THE
OUTFLOW BOUNDARY WILL ENHANCE THE POTENTIAL FOR ISOLATED DOWNBURSTS
WITH STORMS IN THOSE AREAS.  THESE DOWNBURSTS COULD RESULT IN
DAMAGING THUNDERSTORM WINDS.

IN ADDITION...THESE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY
RAINFALL.  LOCALIZED MINOR FLOODING WILL ALSO BE POSSIBLE.

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO
THE EXPECTED ISOLATED NATURE OF ANY SEVERE STORMS WHICH DO DEVELOP.
HOWEVER...SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST WEATHER
CONDITIONS AND LISTEN FOR LATER UPDATES.

LINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:06 PM CDTSevere Thunderstorm WarningMAFMidland20 hr
Jul 29, 4:16 PM CDTFlash Flood WarningMAFPecos3 hr
Jul 29, 5:06 PM CDTSevere Thunderstorm WarningMAFTerrell3 days

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.